Hail, Crawford
- When
- September 5, 6:13 PM CST
- Where
- Crawford County, 0.88 mi NE of Girard
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.510, -94.840
Quarter sized hail was reported.
An isolated severe storm produced hail up to quarters in size. This was associated with a storm system that developed in the plains and moved into Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated severe storm produced hail up to quarters in size. This was associated with a storm system that developed in the plains and moved into Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 5, 3:51 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 451 PM CDT Tue Sep 5 2023 Key Messages: 1. Strong to severe thunderstorm potential late this afternoon and tonight with large hail and damaging wind the main risks. 2. Drier and slightly cooler on Wednesday into Thursday behind a front. 3. Some thunderstorm chances return late Thursday night into Friday. 4. Weekend looks mostly dry with precipitation chances returning Sunday night into Tuesday. .SHORT TERM...(This evening through Wednesday) Issued at 204 PM CDT Tue Sep 5 2023 Synoptic overview and current conditions: A cold front was located north-south over eastern Kansas early this afternoon. Ahead of the front, temperatures have risen into the low 90s in southeast Kansas and western Missouri, but were being held back by some showers and cloud cover in the east where temperatures were in the upper 70s to low 80s. Dewpoints were in the low to mid 70s across the area. Some upper level energy and better moisture was responsible for the morning elevated convection and that should exit the area to the east this afternoon. A deeper trough was in the northern and central plains. Forecast for tonight and Wednesday: The trough in the plains is expected to lift east-northeast into the upper and mid Mississippi valley tonight and will cause the cold front to push through the area. The front will interact with increasing instability and sufficient shear for a severe weather risk along and ahead of the front this evening into the early part of the overnight hours. Large hail to the size of quarters and damaging wind gusts over 60 mph will be possible with the strongest storms. Lows tonight will be the lowest in our west where the front will go through first in the upper 50s to around 60. Warmest readings will be in the southeast with readings around 70. The precipitation should exit the area before 12z Wed with clearing taking place during the morning and plenty of sunshine during the remainder of the day. A drier and slightly cooler air mass will move into the area with highs from around 80 in central MO to the mid 80s in southern MO. .LONG TERM...(Wednesday Night through Tuesday) Issued at 204 PM CDT Tue Sep 5 2023 A shortwave is expected to then push through the area on Wednesday night as an upper level ridge begins to amplify to our west and we get into a northwest flow pattern. Moisture will be limited for any precipitation and for now we are keeping the forecast dry. Drier air will be reinforced behind the shortwave for Thursday. Temperatures should range from the low 80s in the northeast to the upper 80s to low 90s in the west. Moisture should start to return over the western CWA on Thursday night and we'll see another shortwave embedded within the northwesterly flow aloft move into the region. This could spark some additional convection late Thursday night into the first part of Friday, with the best chances in the west. Highs on Friday will again be from the low 80s in the northeast to the upper 80s out west. Most of the weekend is expected to be slightly cooler and drier with highs from the low to mid 80s. A more unsettled period looks to set up starting Sunday night and continuing into the early part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 451 PM CDT Tue Sep 5 2023 A cold front is currently located over the eastern Kansas early this evening. Satellite is showing a cumulus fielding developing along the front. The front will be the trigger for some showers and thunderstorms this evening. Convection is expected to start developing long the front in the next hour or two and then this activity will move from west to east through the evening hours. There will be the potential for a few strong to severe storms with damaging wind gusts and small hail possible. Most of the activity will move out of the area by late evening but a few lingering showers and a rumble of thunder or two will be possible across southern Missouri into the overnight hours. Winds will become more northwesterly behind the front on Wednesday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Wise
Hazardous Weather Outlook National Weather Service Springfield MO 658 PM CDT Tue Sep 5 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 658 PM CDT Tue Sep 5 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... Thunderstorms are developing along a front from northeastern Missouri to the southeast into Oklahoma early this evening. This activity will continue to develop and move east across the area through the evening hours. Scattered strong to severe thunderstorms will occur with this activity with hail to the size of quarters and damaging wind gusts up to 60 mph possible with the strongest storms. Locally heavy rainfall will also occur with the storms this evening but widespread flooding is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional showers and thunderstorm chances return late Thursday night into Friday and then again on Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for portions of southeastern Kansas and the Missouri Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Special Weather Statement
National Weather Service Springfield MO
541 PM CDT Tue Sep 5 2023
KSZ073-097-052315-
Crawford KS-Bourbon KS-
541 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOURBON AND
NORTHWESTERN CRAWFORD COUNTIES THROUGH 615 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or near St. Paul, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Walnut, Hepler, Polk, Hiattville, Farlington and Brazilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas.
&&
LAT...LON 3771 9509 3775 9482 3754 9474 3751 9508
3766 9509
TIME...MOT...LOC 2240Z 260DEG 20KT 3758 9514
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeltoSpecial Weather Statement
National Weather Service Springfield MO
614 PM CDT Tue Sep 5 2023
KSZ073-097-052345-
Crawford KS-Bourbon KS-
614 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BOURBON AND
CRAWFORD COUNTIES THROUGH 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hepler, or 9 miles northwest of Girard, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Frontenac, Girard, Arma, Mulberry, Chicopee, Mccune,
Franklin, Arcadia, Walnut, Hepler, Beulah, Croweburg, Greenbush,
Yale, Ringo, Pawnee Station, Lone Oak, Farlington and Brazilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas.
&&
LAT...LON 3766 9509 3777 9462 3737 9462 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 2313Z 260DEG 32KT 3759 9498
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeltoSpecial Weather Statement
National Weather Service Springfield MO
645 PM CDT Tue Sep 5 2023
KSZ097-101-060030-
Cherokee KS-Crawford KS-
645 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE AND SOUTHERN
CRAWFORD COUNTIES THROUGH 730 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccune, or 8 miles east of Parsons, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Frontenac, Cherokee, Weir, Sherman, Scammon, Chicopee,
Mccune, Asbury, West Mineral, Roseland, Beulah, Opolis, Yale, Lawton,
Carona, Lone Oak, Skidmore and Stippville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern Missouri.
&&
LAT...LON 3747 9502 3750 9462 3727 9461 3721 9462
3722 9508 3738 9507 3739 9509 3744 9509
TIME...MOT...LOC 2344Z 259DEG 14KT 3731 9511
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MeltoThe Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135919.